Alert archive / Pennsylvania / Special Weather Statements in 2020

Special Weather Statement, NWS State College, PA

July 27, 2020McKean County, Warren County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 27, 2020, 3:08 PM EDT for McKean County, Warren County, Pennsylvania. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2020, 3:08 PM EDT (19:08 UTC)
Expired
Jul 27, 2020, 3:45 PM EDT
In force
37 min
Issued by
NWS State College, PA

Counties McKean County, PA, Warren County, PA

The radar

The State College radar (KCCX), 130 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

386 
WWUS81 KCTP 271908
SPSCTP

Special Weather Statement
National Weather Service State College PA
308 PM EDT Mon Jul 27 2020
 
PAZ004-005-271945-
McKean PA-Warren PA-
308 PM EDT Mon Jul 27 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN AND MCKEAN
COUNTIES UNTIL 345 PM EDT...

At 307 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Westline to near Enterprise. Movement was
east at 25 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Warren, Kane, Sheffield, Youngsville, Smethport, Wetmore, Cyclone,
Ludlow, Marshburg, Grand Valley, Westline, Kinzua Bridge State Park,
Warren South, Garland, Kinzua Dam, Chapman State Park, Mount Jewett,
Tidioute, Starbrick and Clarendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4185 7941 4187 7888 4185 7841 4182 7838
      4162 7886 4163 7961 4170 7961
TIME...MOT...LOC 1907Z 270DEG 23KT 4182 7882 4164 7955 

$$

Colbert

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 27, 2:38 PM EDT, 30 minutes earlier.

Area forecast discussion, Jul 27, 2:38 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service State College PA
238 PM EDT Mon Jul 27 2020

.SYNOPSIS...
The hot and mainly dry weather pattern will close out July.
Today will hold the hottest temperatures. A cold front will pass
through from northwest to southeast late tonight and Tuesday. The
front will drop daytime temperatures by about 5-7 degrees for
the mid-late week, but that will only get us back near normal.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Ridging aloft is breaking down as upper trough crosses the
upper GLAKS. PW surges later today over the NW, nearly doubling
to about 1.7" in BFD by day's end. The CAPE will get close to
1000 there, but shear will be kind of poor. Shear is almost uni-
directional. SPC/WPC MRGLs do cover small portion of the NW.
Timing favors late afternoon initiation for that area. Remainder
of central and southeast will likely stay capped.

Heat indices reach the mid to upper 90s across much of the
central and southeast.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM TUESDAY/...
The storms over the NW will slide to the east, but may not get
to AOO-UNV-IPT before fizzling. The threat for +RA and wind will
taper off in the evening as the storms fizzle, but the threat
for +RA could last longer in the N. The front appears to get to
BFD in the middle of the night, and certainly by 12Z.

The front will continue to the SE, and pass through most if not
all of the CWA before sunset. The early-morning passage of the
front through the central mountains may mean that we stay dry
locally with stability at it's diurnal minimum. But, the
stability drops after noon over the SE and PWAT peaks around or
just under 2" over the SE. The CAPE looks rather thin for MDT in
the aftn, but shear increases a bit over Monday's numbers in
the NW. SPC MRGL includes a few SE counties for Tuesday.

It will stay muggy/humid overnight with mins 65-75F. Clouds and
the fropa will have a negative effect on the temps. Maxes on
Tuesday will be quite a bit cooler than Monday over all of the
area with the Laurels likely not getting into the 80s and the
Lower Susq staying below 90F - a rare occurrence this month
(18/26 days have been aoa 90F at MDT).

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Upper level trough will linger just north of the state for much
of the forecast period with a front not too far to our south
for the latter half of the week. While it will remain dry for
most people, the PoPs can't be cleaned out totally with very
isolated convection possible each day, mainly in the form of
afternoon showers with a few rumbles of thunder possible.

Trough broadens over the eastern U.S. but a weak wave dropping
into the central plains over the weekend will turn our flow to
the SW before eventually nudging a warm front back toward PA
for the weekend, along with increasing moisture and chances for
daily showers/tstms.

Temperatures will fall back to near seasonal normals for much
of the forecast period, giving us a break from the relentless
above average temps. We'll see highs more in the upper 70s to
upper 80s instead of widespread 90s.

CPC guidance trends temperatures back above average and
precipitation near normal in the 8-14 day outlook.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
At 18z Mon, a line of convection extended from northern Ohio to
northwestern PA. Showers and storms will continue to develop
along this line through the afternoon, likely moving into BFD
after 19z. Most other locations will remain VFR through the
remainder of the afternoon, with just a couple isolated TSRA
possible. A westerly breeze will continue this afternoon, with
sustained winds of 8-12 kt and occasional gusts of 15-20 kts.

Another line/cluster of showers and storms farther upstream in
western Ohio will likely hold together and push into BFD and
maybe JST overnight, potentially dropping conds to MVFR. BFD is
forecast to fall farther to IFR after 07z, as low clouds
develop during and behind the overnight showers.

The cold front will continue to move across the area during the
day Tue, with scattered SHRA/TSRA and brief reductions
expected.

Outlook...

Tue...Scattered SHRA/TSRA, with brief reductions expected.

Wed-Sat...AM low cigs/fog possible, with otherwise generally
VFR.

&&

.CLIMATE...
Through 7/26, the average July temperature at Harrisburg is
holding at 81.9F or 6.0 degrees above normal - which would be
0.1 degs higher than 1999 (the currently-warmest July) if the
month ended right now. With slightly above average temps
forecast through end of the month, July 2020 could end as the
warmest July (any month, for that matter) on record. It will
likely come down to the last one or two days of the month, as
the cooler temps expected for Tues-Fri will dilute any bump
they get from today (forecast MDT avg temp today is 84F).

Williamsport is still on track for it's 4th warmest month. The
average temperature at Williamsport through 7/25 remains at
78.1 degrees, which is 5.3 degrees above normal. It will be
tough for IPT to change ranking at this point, considering the
cooling trend for the balance of the week. 3rd place (78.2 in
1921) might be attainable, but likely not. They shouldn't fall
to 5th, as they should stay above 77.4 (1988) if the current
forecast temps verify.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...DeVoir/Dangelo
SHORT TERM...Dangelo
LONG TERM...Watson/Travis
AVIATION...Evanego/Colbert
CLIMATE...
Hazardous weather outlook, Jul 27, 3:12 AM EDT, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
312 AM EDT Mon Jul 27 2020

PAZ004-005-010-280715-
Warren-McKean-Elk-
312 AM EDT Mon Jul 27 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds and heavy rainfall
are possible this afternoon into early tonight. The rain may be heavy
enough to lead to minor flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-011-012-017>019-024>028-033>035-037-041-042-045-046-049>053-
056-058-280715-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Schuylkill-
312 AM EDT Mon Jul 27 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-057-059-063>066-280715-
Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
312 AM EDT Mon Jul 27 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms with gusty winds are possible Tuesday
afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 27, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
308 PM EDT Mon Jul 27 2020

PAZ004-005-271945-
McKean PA-Warren PA-
308 PM EDT Mon Jul 27 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN AND MCKEAN
COUNTIES UNTIL 345 PM EDT...

At 307 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Westline to near Enterprise. Movement was
east at 25 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Warren, Kane, Sheffield, Youngsville, Smethport, Wetmore, Cyclone,
Ludlow, Marshburg, Grand Valley, Westline, Kinzua Bridge State Park,
Warren South, Garland, Kinzua Dam, Chapman State Park, Mount Jewett,
Tidioute, Starbrick and Clarendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4185 7941 4187 7888 4185 7841 4182 7838
      4162 7886 4163 7961 4170 7961
TIME...MOT...LOC 1907Z 270DEG 23KT 4182 7882 4164 7955

Colbert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:31 PM EDTSpecial Weather StatementCTPPotter29 min
Jul 27, 7:14 PM EDTSpecial Weather StatementCTPClearfield46 min
Jul 27, 7:22 PM EDTSpecial Weather StatementCTPClearfield38 min

Nearby

Special Weather Statements in Pennsylvania, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.